Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 58, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 9, 2018, 7:57 AM EDT for Clark County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2018, 7:57 AM EDT (11:57 UTC)
- Expired
- Sep 9, 2018, 10:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, KY
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 8:15 AM EDT | FLASH FLOOD | 3 Nw Ruckerville, KY | STATE ROAD 89, IRVINE RD, UNDERWATER IN A 1 TO 2 MILE SECTION SOUTHEAST OF WINCHESTER, KY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 12.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406
WGUS53 KLMK 091157
FFWLMK
KYC049-091400-
/O.NEW.KLMK.FF.W.0058.180909T1157Z-180909T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
757 AM EDT SUN SEP 9 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Central Clark County in central Kentucky...
* Until 1000 AM EDT.
* At 756 AM EDT, Doppler radar indicated heavy rainfall moving
through Clark County. Doppler radar estimates that 1 to 1.5
inches of rainfall has fallen in the last hour. Excessive runoff
from heavy rainfall will cause flooding of small creeks and
streams, country roads, farmland, and other low lying spots
* Some locations that will experience flooding include...
Winchester, Constant Station, Lyndale, Ruckerville, Thomson,
Flanagan, Colby, Forest Grove, Becknerville and Hedges.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3790 8426 3791 8427 3792 8427 3792 8428
3795 8432 3795 8431 3796 8432 3797 8431
3810 8408 3794 8398
$$
MJ1 follow-up statement
098
WGUS73 KLMK 091250
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
850 AM EDT SUN SEP 9 2018
KYC049-091400-
/O.CON.KLMK.FF.W.0058.000000T0000Z-180909T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark KY-
850 AM EDT SUN SEP 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR
CENTRAL CLARK COUNTY...
At 849 AM EDT, Doppler radar indicated another batch of heavy
rainfall to the west and southwest of Clark county. This activity
will move northeast over the next hour and may bring another inch of
rainfall to the county. Excessive runoff from heavy rainfall will
cause flooding of small creeks and streams, country roads, farmland,
and other low lying spots.
Some locations that will experience flooding
include... Winchester, Constant Station, Lyndale, Ruckerville,
Thomson, Flanagan, Colby, Forest Grove, Becknerville and Hedges.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3790 8426 3791 8427 3792 8427 3792 8428
3795 8432 3795 8431 3796 8432 3797 8431
3810 8408 3794 8398
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 6:44 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 9, 6:44 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
644 AM EDT Sun Sep 9 2018
...Updated Aviation Discussion...
.Short Term...(Today and tonight)
Issued at 400 AM EDT Sun Sep 9 2018
At this hour, we have a broad low pressure area over Central
Kentucky with water vapor imagery showing a continued plume of moist
air coming up out of the southwest. The surface feature is not
moving much, as are the warm front extending east from near
Shepherdsville to Lexington. The surface low should start
accelerating eastward today as an upper trough sharpens and moves
across the Midwest. The surface low may start deepening a little as
this occurs, perhaps causing more watch to thunderstorms in our east
for possible short-lived spinups, similar to yesterday over Western
Kentucky.
Given yesterday's rainfall over the northern half of the region, any
further heavier rain showers associated with this surface low will
have a chance for flash flooding to occur again. Though overall QPF
amounts will be lower today, this package calls for 1-2 inches in
our Bluegrass counties and less to the west and south, will maintain
the Flood Watch as is. Could probably trim off some of our northwest
counties as the morning continues.
Once the upper trough kicks the front east of the region, we should
dry out, though low clouds likely will persist tonight. Temperatures
today will have a broad range, likely not reaching the 70s in our
northern counties to near 80 around Lake Cumberland. Lows tonight,
under a general west to northwest wind will fall into the 50s for
some locations.
.Long Term...(Monday through Saturday)
Issued at 245 AM EDT Sun Sep 9 2018
Monday morning, the surface low that was Gordon is expected to be on
the northern state line of Ohio. Its trailing cold front with
associated rainfall will come as close as eastern Kentucky. A few
chances of showers will remain in the eastern parts of the Bluegrass
and south-central Kentucky in the CWA. This front will continue to
quickly move east ahead of an advancing surface high that will move
east from Missouri and Iowa. As this high takes hold over the CWA,
rain chances will continue to drop.
Wednesday, the weakly amplified upper trough lifts to the north into
the main flow. The NAM develops a surface low that creates northward
flow at the mid and lower levels bringing moisture and a chance of
rain to central Kentucky. The GFS downplays this with no surface low
and much lower moisture transport and rain chances.
Through the weekend, Florence moves into the picture. If Florence
continues on its current forecasted path, which leads it to the
Atlantic Coast, it's going to influence synoptic flow for the
eastern US. Models try to push broken precipitation into the CWA on
disturbances interacting with Florence. In the updated forecast,
things were kept mostly dry for areas to the north and west in the
CWA. Areas to the south and east were left with low (10-20%) chances
of precipitation on and off from Thursday through Sunday.
&&
.Aviation...(12Z TAF Issuance)
Issued at 645 AM EDT Sun Sep 9 2018
Poor flying conditions next 24-30 hours, as tropical moisture
continues to bring early morning showers but of more concern
persistent lower ceilings. Consensus of high-res guidance keeps most
of the region in IFR ceilings this period. Winds are somewhat
variable after earlier storms passed through and as a broad surface
low remains over the region. Expect winds to become more west and
northwesterly as the day goes on and as that low heads out to the
northeast.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through this evening for INZ076>079-083-084-
089>092.
KY...Flash Flood Watch through this evening for KYZ030>037-040>043-
048-049-057.
&&
Short Term...RJS
Long Term...KDW
Aviation...RJSHazardous weather outlook, Sep 9, 4:06 AM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 406 AM EDT Sun Sep 9 2018 INZ076>079-083-084-089>092-KYZ030>037-040>043-048-049-057-100815- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Oldham-Trimble-Henry-Shelby-Franklin-Woodford-Fayette- Bourbon-Nicholas-Jessamine-Madison- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Versailles, Lexington, Paris, Carlisle, Nicholasville, Winchester, and Richmond 406 AM EDT Sun Sep 9 2018 /306 AM CDT Sun Sep 9 2018/ ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Numerous showers and a few thunderstorms are forecast today. Given saturated grounds from Saturday's rains, any heavier showers have some potential to cause flash flooding along with brief gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report high rainfall amounts and any flooding and higher wind gusts today. KYZ023>029-038-039-045>047-053>056-061>067-070>078-081-082-100815- Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Spencer- Anderson-Nelson-Washington-Mercer-Larue-Marion-Boyle-Garrard-Butler- Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen- Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Taylorsville, Lawrenceburg, Bardstown, Springfield, Harrodsburg, Hodgenville, Lebanon, Danville, Lancaster, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 406 AM EDT Sun Sep 9 2018 /306 AM CDT Sun Sep 9 2018/ This hazardous weather outlook is for portions of Central Kentucky. .DAY ONE...Today and Tonight. Numerous showers and a few thunderstorms are forecast today. Any heavier showers have some potential to cause localized flooding along with brief gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report high rainfall amounts and any flooding and higher wind gusts today. RJS/KDW
In the hours before
Local storm report, Sep 9, 5:48 AM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
548 AM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 2 SSW BUCKNER 38.36N 85.45W
09/09/2018 M3.26 INCH OLDHAM KY COCORAHS
24-HOUR RAINFALL TOTAL.
&&
RJSLocal storm report, Sep 9, 6:02 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
602 AM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 ESE CORYDON 38.21N 86.11W
09/09/2018 M4.48 INCH HARRISON IN COCORAHS
24-HOUR RAINFALL TOTAL.
&&
RJSLocal storm report, Sep 9, 6:19 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
619 AM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM FLASH FLOOD 1 SSW LOUISVILLE 38.24N 85.78W
09/08/2018 JEFFERSON KY BROADCAST MEDIA
*** 1 FATAL ***
UPDATED REPORT FROM EARLIER. A MALE DRIVER
OF A YELLOW CAB WAS TRAVELING WESTBOUND
TOWARDS A RAILROAD UNDERPASS AT 13TH AND OAK
STREETS. AFTER ENTERING THE WATER, THE
VEHICLE HE WAS DRIVING, STOPPED MOVING
FORWARD AND THE ENGINE STOPPED. THE DRIVER
WAS UNABLE TO GET OUT OF THE VEHICLE. BY THE
TIME EMERGENCY CREWS ARRIVED, THE VEHICLE
WAS FULLY SUBMERGED. THE MAN WAS REMOVED
FROM THE VEHICLE AND PRONOUNCED DEAD AT THE
SCENE.
&&
KDWLocal storm report, Sep 9, 6:40 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
640 AM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 2 W FLOYDS KNOBS 38.32N 85.90W
09/09/2018 M4.07 INCH FLOYD IN COCORAHS
24-HOUR RAINFALL TOTAL.
&&
RJSLocal storm report, Sep 9, 6:45 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 AM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM HEAVY RAIN LEAVENWORTH 38.20N 86.35W
09/09/2018 M6.88 INCH CRAWFORD IN CO-OP OBSERVER
24-HOUR RAINFALL TOTAL.
&&
RJSLocal storm report, Sep 9, 6:46 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
646 AM EDT SUN SEP 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM HEAVY RAIN BEECHWOOD 38.20N 86.42W
09/09/2018 M5.81 INCH CRAWFORD IN CO-OP OBSERVER
24-HOUR RAINFALL TOTAL.
&&
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:12 PM EDT | Areal Flood Advisory | LMK | Jefferson, Oldham | 4 hr |
| Sep 8, 8:21 PM EDT | Flash Flood Warning | LMK | Jefferson, Oldham | 4 hr |
| Sep 8, 8:28 PM EDT | Special Weather Statement | LMK | Jefferson | 32 min |
| Sep 8, 8:44 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson, Spencer | 31 min |
| Sep 8, 8:48 PM EDT | Special Weather Statement | LMK | Jefferson | 27 min |
| Sep 8, 8:50 PM EDT | Areal Flood Advisory | LMK | Bullitt | 115 min |
| Sep 8, 9:02 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Shelby, Spencer | 28 min |
| Sep 8, 9:08 PM EDT | Flash Flood Warning | LMK | Oldham, Shelby, Spencer | 4 hr |
| Sep 8, 9:31 PM EDT | Special Weather Statement | LMK | Anderson, Shelby | 29 min |
| Sep 8, 9:45 PM EDT | Areal Flood Advisory | LMK | Anderson, Franklin, Shelby, Spencer, Woodford | 3 hr |
| Sep 8, 9:52 PM EDT | Areal Flood Advisory | LMK | Henry, Shelby, Trimble | 3 hr |
| Sep 8, 10:05 PM EDT | Special Weather Statement | LMK | Anderson, Franklin, Scott, Woodford | 40 min |
| Sep 8, 10:21 PM EDT | Areal Flood Advisory | LMK | Anderson, Bourbon, Clark, Fayette, Franklin, Harrison and 4 more | 4 hr |
| Sep 8, 10:36 PM EDT | Special Weather Statement | LMK | Fayette, Jessamine | 39 min |
| Sep 8, 11:07 PM EDT | Areal Flood Advisory | LMK | Bourbon, Clark, Harrison, Nicholas | 3 hr |
| Sep 9, 12:13 AM EDT | Areal Flood Warning | LMK | Bullitt, Jefferson | 3 hr |
| Sep 9, 7:17 AM EDT | Areal Flood Advisory | LMK | Clark, Fayette, Garrard, Jessamine, Madison, Mercer | 3 hr |
| Sep 9, 8:33 AM EDT | Areal Flood Advisory | LMK | Anderson, Bourbon, Fayette, Jessamine, Mercer, Washington and 1 more | 3 hr |
| Sep 9, 9:48 AM EDT | Areal Flood Advisory | LMK | Boyle, Casey, Fayette, Garrard, Jessamine, Lincoln and 2 more | 3 hr |
| Sep 9, 9:53 AM EDT | Areal Flood Warning | LMK | Clark | 6 hr |
| Sep 9, 9:59 AM EDT | Areal Flood Advisory | LMK | Bourbon, Harrison, Nicholas | 3 hr |
| Sep 9, 11:30 AM EDT | Areal Flood Advisory | LMK | Anderson, Bourbon, Fayette, Jessamine, Mercer, Washington and 1 more | 4 hr |
| Sep 9, 12:12 PM EDT | River Flood Warning | LMK | Bourbon | 47 hr |
| Sep 9, 12:49 PM EDT | Areal Flood Advisory | LMK | Boyle, Fayette, Garrard, Jessamine, Madison, Mercer | 116 min |
| Sep 9, 1:11 PM EDT | Areal Flood Advisory | LMK | Allen, Simpson, Warren | 3 hr |
| Sep 9, 1:15 PM EDT | Flash Flood Warning | LMK | Jessamine | 3 hr |
| Sep 9, 2:54 PM EDT | River Flood Warning | LMK | Nicholas, Robertson | 4 days |
| Sep 9, 3:44 PM EDT | Flash Flood Warning | LMK | Jessamine | 5 hr |
| Sep 9, 3:46 PM EDT | Areal Flood Advisory | LMK | Adair, Casey, Clinton, Cumberland, Lincoln, Metcalfe and 2 more | 3 hr |
| Sep 9, 4:14 PM EDT | Special Weather Statement | LMK | Clinton, Cumberland, Russell | 31 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.